Advertisement

Algebra and Logic

, 48:330 | Cite as

Abstract ordered compact convex sets and algebras of the (sub)probabilistic powerdomain monad over ordered compact spaces

  • K. Keimel
Article

The majority of categories used in denotational semantics are topological in nature. One of these is the category of stably compact spaces and continuous maps. Previously, Eilenberg–Moore algebras were studied for the extended probabilistic powerdomain monad over the category of ordered compact spaces X and order-preserving continuous maps in the sense of Nachbin. Appropriate algebras were characterized as compact convex subsets of ordered locally convex topological vector spaces. In so doing, functional analytic tools were involved. The main accomplishments of this paper are as follows: the result mentioned is re-proved and is extended to the subprobabilistic case; topological methods are developed which defy an appeal to functional analysis; a more topological approach might be useful for the stably compact case; algebras of the (sub)probabilistic powerdomain monad inherit barycentric operations that satisfy the same equational laws as those in vector spaces. Also, it is shown that it is convenient first to embed these abstract convex sets in abstract cones, which are simpler to work with. Lastly, we state embedding theorems for abstract ordered locally compact cones and compact convex sets in ordered topological vector spaces.

Keywords

Eilenberg–Moore algebras ordered topological vector space 

References

  1. 1.
    N. Benton, J. Hughes, and E. Moggi, “Monads and effects,” in Lect. Notes Comput. Sci., 2395, Springer-Verlag, Berlin (2002), pp. 42–122.Google Scholar
  2. 2.
    B. Cohen, M. Escardó, and K. Keimel, “The extended probabilistic powerdomain monad over stably compact spaces,” in Lect. Notes Comput. Sci., 3959, Springer-Verlag, Berlin (2006), pp. 566–575.Google Scholar
  3. 3.
    K. Keimel, “The monad of probability measures over compact ordered spaces and its Eilenberg-Moore algebras,” Topology Appl., 156, No. 2, 227–239 (2008).zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    L. Nachbin, Topology and Order, Van Nostrand Math. Stud., 4, Van Nostrand, New York (1965).zbMATHGoogle Scholar
  5. 5.
    D. A. Edwards, “On the existence of probability measures with given marginals,” Ann. Inst. Fourier, 28, No. 4, 53–78 (1978).zbMATHMathSciNetGoogle Scholar
  6. 6.
    T. Swirszcz, “Monadic functors and convexity,” Bull. Acad. Pol. Sci., Ser. Sci. Math. Astron. Phys., 22, 39–42 (1974).zbMATHMathSciNetGoogle Scholar
  7. 7.
    Z. Semadeni, Monads and Their Eilenberg–Moore Algebras in Functional Analysis, Queen’s Papers Pure Appl. Math., 33, Queen’s Univ., Kingston, Ontario, Canada (1973).zbMATHGoogle Scholar
  8. 8.
    J. D. Lawson, “Embeddings of compact convex sets and locally compact cones,” Pac. J. Math., 66, 443–453 (1976).zbMATHMathSciNetGoogle Scholar
  9. 9.
    J. D. Lawson and B. Madison, “On congruences and cones,” Math. Z., 120, 18–24 (1971).CrossRefMathSciNetGoogle Scholar
  10. 10.
    G. Gierz, K. H. Hofmann, K. Keimel, J. D. Lawson,M.Mislove, and D. S. Scott, Continuous Lattices and Domains, Encycl. Math. Appl., 93, Cambridge Univ. Press, Cambridge (2003).zbMATHGoogle Scholar
  11. 11.
    S. Mac Lane, Categories for the Working Mathematician, Grad. Texts Math., 5, 2nd ed., Springer-Verlag, New York (1998).zbMATHGoogle Scholar
  12. 12.
    N. Bourbaki, Éléments de Mathématique. Topologie Ge’ne’rale, Vol. III, Herrman (1965).Google Scholar
  13. 13.
    K. Keimel, “Topological cones: functional analysis in a T 0-setting,” Semigroup Forum, 77, No. 1, 109–142 (2008).zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    W. D. Neumann, “On the quasivariety of convex subsets of affine spaces,” Arch. Math., 21, 11–16 (1970).zbMATHCrossRefGoogle Scholar
  15. 15.
    H. H. Schaefer, Topological Vector Spaces, Macmillan Ser. Adv. Math. Theor. Phys., Macmillan, New York (1966).zbMATHGoogle Scholar
  16. 16.
    E. M. Alfsen, Compact Convex Sets and Boundary Integrals, Ergebnisse der Mathematik und ihrer Grenzgebiete, 57, Springer-Verlag, Berlin (1971).zbMATHGoogle Scholar
  17. 17.
    M. Alvarez-Manilla, A. Jung, and K. Keimel, “The probabilistic powerdomain for stably compact spaces,” Theor. Comput. Sci., 328, No. 3, 221–244 (2004).zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2009

Authors and Affiliations

  1. 1.Fachbereich MathematikTechnische Universität DarmstadtDarmstadtGermany

Personalised recommendations